TheLupusSite.com banner

1 - 9 of 9 Posts

·
Registered
Joined
·
376 Posts
Discussion Starter #1
Hi everyone,

I've been feeling completely drained for a few weeks now and I can't seem to figure out what is going on or better yet...what to do about it.

I have been extremely tired. I get up in the morning and I'm already falling asleep in my chair. Now, I'm not sleeping well at night. Toss and turn for most of the night even when I take sleeping pills or gravol to help me sleep.

I have had chronic fatigue before with a flare, but I don't remember it lasting this long. I did start a new drug a few weeks back, cymbalta, but I don't think that is a side effect.

Around the same time, my husband took control of our diet. He is a little overweight and I'm morbidly obese (thank you prednisone!). Anyway, I use to eat huge amounts of food, but my appetite has diminished considerably (maybe from the cymbalta or metformin (for diabetes) which I also started taking a few weeks ago). I was down to 1200 calories a day, which is the minimum amount of calories before you start losing muscle mass. I was just shy of 300 lbs...and I was losing 7 pounds a week for the first 3 weeks. Now nothing. I know that is a lot, too fast, but I figured it was becasue I have a lot of weight to lose and it would eventually slow down, but not stop completely. My husband is afraid that my body went into starvation mode. I'm trying to eat more calories now to get my metabolisim kick started again, but I have no appetite.

Then, the last possibility is depression, although I thought the cymbalta would take care of that even though I am taking it for diabetic peripheral neuropathy. I write music to cope with my Lupus. I joined a friend in a February challenge to write 10 original songs in the month of February. They all had to be recorded on the CD, with a CD cover and the whole works. As I was doing the mixing, I had to wait on his stuff. Let's just say I didn't get everything until the 11th hour and I was extremely stressed in getting it done. I managed, but haven't been able to touch my music since, even though I had enough songs of my own in the works to make another CD. So, I'm wondering if depression is an issue. I used to spend my whole day at the computer, working on my music, surfing the forums etc., but I don't have any interest in it anymore. Liked I'm bored/depressed. I've tried to do other things, but it's not helping either. Now I "waste" my time watching DVD's of TV shows.

I hate to blame everything on Lupus, so I'm trying to look at all possibilities. I can't seem to do anything to get me going. I'm lucky if I spend 4 to 5 hours a day out of bed. I don't always sleep but I am resting. Usually, I'll watch movies on my portable DVD player, so that I'm not sleeping all the time.

Anyone has an suggestions. I can't stand being like this.

Thanks.

Annette
 

·
Registered
Joined
·
314 Posts
Hi Annette, Sorry you are having such a tough time. It could be Chronic Fatique, but from my own experience, it sounds like depression. Most anti-depressants take about 6 weeks before you see any significant change. I have been fighting depression on a daily basis for years. I have taken all the new drugs,including Cymbalta, but they made me physically ill. My DR. put me on Klonopin and Anafranal and they help me to sleep and take the edge off. He says I respond to the old drugs best, but they give you dry mouth and other side effects the new drugs avoid. Sometime it seemed i felt "Hopeless",but with the love and support of family and friends, I manage. After being told my SLE reached the point that I could not continue working I went into a severe depression for a year. All I wanted to do is stay in bed,watch tv...nothing held my interest. But , I made it thru and you will too. Give the Cymbalta more time. Sending you good thoughts, Rosie
 

·
Registered
Joined
·
376 Posts
Discussion Starter #3
Thanks Rosie for the feedback and good thoughts.

I forgot that while I was going through the stress of composing this CD, I was forced to take medical retirement from my job. Now, I know I was very lucky to have that option, I think I'm still grieving "losing" my job. I loved what I did. I miss my friends from work. Since we are out of the city, I have no contact with many of them. Only 1 person has stayed in touch with me. Money is also a huge issue. My husband had to quit his job to take care of me. At one time our combined salary was $150,000. Our income now is under $37,000 a year. So, that is a huge hit for us. My Dad has helped us out a bit; otherwise, we would have lost our home. So, this could contribute to my depression as well.

Thanks again.

Annette
 

·
Pollianna
Joined
·
485 Posts
Hi Annette, you sound as though you have hit a plateau in your weight loss. Plz don't be too hard on yourself for being fatigued. Did you know Klonopin is a CNS depressant and muscle relaxant? these drugs will no doubt be contributing to how you are feeling, maybe creating or making a depression worse...

Weight loss wize I would highly reccomend eating small amounts five or six times daily. I have used the Michael Thurmond six week body makeover whenever I am a little heavy and the weight falls off. You eat lots of protein as well as salad and rice and beans but when you eat constantly your body does the reverse of starvaion mode and thinks it's going to get fatter, sheds the weight :) Ask your doctor to review the diet though just to be on the safe side,

Hope you feel better soon, try to remember when your feeling down that even though it's tough you have your hubby and that's the most important thing eah? xxP
 

·
Registered
Joined
·
314 Posts
ME again, I understand how you feel about losing your job. My heart was in teaching but I bottomed out physically. My friends at work were my extended family. I guess we did not make the choice to retire, it was made for us. At least you were blessed with having the gift of music. Wow, I love to sing but no one wants to listen(LOL)! Klonopin took about 6 weeks to work,but it does help in my case. Meds. affect everyone differently. Hang in there Girl! Rosie
 

·
Registered
Joined
·
7,800 Posts
Hello Annette :)

I'm afraid I really can't comment on the diet/weight loss and associated problems as I have no experience in that area.

One thing I did want to just say is that it does sound as if there may be a problem with depression and that, if you haven't already done so, it would be good to discuss that with your doctor.

My understanding of the quantities of cymbalta used to treat neuropathy is that the amount used is less than the amount that would be used to treat depression. Also, I believe that cymbalta belongs to an older generation type anti-depressant which may be very good for treating neuropathy but perhaps less suited to treating an actual problem of depression.

I really think that you should discuss all of this with your doctor as these problems could be potentially serious if ignored.

hugs :hug:
Katharine
 

·
Registered
Joined
·
7,800 Posts
Me again :)

Apparently my "understandings" were not entirely correct. In fact cymbalta is indeed a NEWER approved med for both depression AND peripheral neuropathy.

The doses are also apparently the same.

Here is a link to info on cymbalta

https://www.prescriptionsolutions.com/c/rxnews/rxnews_view.asp?Article=506&type=18

Hope you're not entirely confused now :( In any case, if you are still feeling like this I would talk to your doctor about it just to make sure that he is aware of what's going on and to see if it is normal after this amount of time taking cymbalta.

Katharine
 

·
Registered
Joined
·
35 Posts
Hi Annette,
definitely (to me) sounds like depression. I am bipolar and I know when I get depressed I can go from not being able to stop eating to hating food and sleeping 14 hours in a row and waking up exhausted. I hope you feel better soon!

Amanda
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Annette,
It sounds like you should contact your doctor as it does not sound like the medicine is working very well. I would try to take a very short wald whenever weather is right. A good 15 minutes might help you. I do understand the fatigue and the wanting to sleep a lot. I hope you start feeling better soon.
 
1 - 9 of 9 Posts
Top